Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 334, NWS Shreveport, LA

August 23, 2011Columbia County, Union County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 23, 2011, 2:32 PM CDT for Columbia County, Union County, Arkansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2011, 2:32 PM CDT (19:32 UTC)
Expired
Aug 23, 2011, 3:15 PM CDT
In force
43 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Columbia County, AR, Union County, AR

The radar

The Shreveport radar (KSHV), 120 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

572 
WUUS54 KSHV 231932
SVRSHV
ARC027-139-232015-
/O.NEW.KSHV.SV.W.0334.110823T1932Z-110823T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
232 PM CDT TUE AUG 23 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL UNION COUNTY IN SOUTH CENTRAL ARKANSAS...
  EAST CENTRAL COLUMBIA COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 315 PM CDT

* AT 230 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MOUNT HOLLY...OR 13 MILES
  SOUTHEAST OF STEPHENS...AND MOVING SOUTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MARYSVILLE...CAIRO AND SPOTVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 3312 9278 3312 9311 3334 9306 3333 9286
TIME...MOT...LOC 1932Z 357DEG 4KT 3324 9297

$$
 
04
1 follow-up statement
453 
WWUS54 KSHV 231956
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
256 PM CDT TUE AUG 23 2011

ARC027-139-232015-
/O.CON.KSHV.SV.W.0334.000000T0000Z-110823T2015Z/
COLUMBIA AR-UNION AR-
256 PM CDT TUE AUG 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR UNION AND COLUMBIA COUNTIES...

AT 254 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR CAIRO...OR 10 MILES WEST OF EL DORADO...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 3334 9302 3333 9286 3312 9278 3312 9311
TIME...MOT...LOC 1956Z 289DEG 7KT 3324 9284

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 11:45 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 23, 11:45 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT TUE AUG 23 2011

.DISCUSSION...
THE 16Z SFC ANALYSIS INDICATES A WEAK SFC TROUGH PERSISTS ACROSS
THE REGION...EXTENDING FROM EXTREME SE OK INTO SW AR AND NE
LA...WHICH IS A TAD FARTHER NE THAN WHERE IT WAS 24 HOURS AGO.
MEANWHILE...AN EXTENSIVE AC SHIELD HAS LINGERED ACROSS SW AR AND
EXTREME NRN LA...AHEAD OF A SERIES OF UPPER LEVEL IMPULSES THAT
ARE DRIFTING S ALONG THE ERN EDGE OF THE LARGE SCALE RIDGE...WHICH
REMAINS CENTERED OVER TX/OK. IN FACT...THE 12Z REGIONAL UPPER AIR
PLOTS INDICATES A WEAK MID LEVEL TROUGH FROM NRN MS INTO SCNTRL
AR/NE LA...WITH ELEVATED MOISTURE CONVERGENCE ALONG THE NW SIDE OF
THE SFC TROUGH ASSOCIATED WITH A STRONGER SWRLY LLJ THIS MORNING
RESPONSIBLE FOR THE PERSISTENT SCT CONVECTION/ACCAS ACROSS NE OK/NW
AR. THE 12Z KSHV RAOB REMAINS VERY MOIST...WITH PW/S IN EXCESS OF
2 INCHES...WITH THE VERTICAL TEMPERATURE PROFILE ALMOST IDENTICAL
TO WHAT WAS OBSERVED 24 HOURS AGO. JUST NOW SEEING THE DIURNAL CU
FIELD DEVELOP OVER THE ERN SECTIONS OF NCNTRL LA CLOSER TO THE SFC
TROUGH...WHERE TRIGGER TEMPS IN THE MID 90S HAVE ALREADY BEEN MET.
WITH ADDITIONAL HEATING THROUGH EARLY AFTERNOON...AM EXPECTING
WIDELY SCT CONVECTION TO AGAIN DEVELOP NEAR THE SFC TROUGH ONCE
CONVECTIVE TEMPS ARE MET...WHICH WILL BE FURTHER SUPPORTED BY WEAK
VORTICITY ADVECTION WHICH WILL CONTINUE TO SPREAD S ACROSS THE
REGION.

DID TWEAK POPS A TAD BY ADDING LOW CHANCE POPS TO THE SE OK/SW AR
ZONES...AND EXPANDING LOW CHANCE POPS FARTHER W INTO WCNTRL
LA...GENERALLY E OF THE I-49 CORRIDOR. SLIGHT CHANCE POPS WILL
REMAIN ELSEWHERE GIVEN THE MOIST/UNSTABLE ENVIRONMENT...AS
ADDITIONAL ISOLATED CONVECTION IS CERTAINLY POSSIBLE AS THEY ARE
FOCUSED ON RESIDUAL/NEW OUTFLOW BOUNDARIES. FORECAST MAX TEMPS
APPEAR TO BE IN GOOD SHAPE AS WELL...AS TEMPS SHOULD CONTINUE TO
CLIMB ONCE THE AC OVER E TX/N LA THINS SOME BY EARLY/MID
AFTERNOON. THE HEAT ADVISORY AREA REMAINS IN GOOD SHAPE...BASED ON
CURRENT TRENDS...WITH THE NEED FOR ANOTHER EXTENSION CERTAINLY
POSSIBLE FOR WEDNESDAY. WILL ADDRESS THIS IN THE AFTERNOON
DISCUSSION.

ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY.

15

&&

.AVIATION...
MVFR CEILINGS AND VISIBILITIES POSSIBLE ACROSS ELD/MLU TERMINAL
SITES DURING THE EARLY MORNING HOURS WEDNESDAY. OTHERWISE...VFR CONDITIONS
TO PREVAIL THROUGH THE TERMINAL FORECAST PERIOD. LIGHT WINDS
EXPECTED TO BECOME SOUTHWEST AFTER DAYBREAK WITH ISOLATED
THUNDERSTORMS POSSIBLE DURING PEAK HEATING AFTER 23/21Z. /23/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 102  78 104  79 104 /  20  20  20  20  20
MLU 100  77 101  77 102 /  30  20  20  20  20
DEQ  99  74 101  74  99 /  30  20  20  20  20
TXK 100  76 103  77 102 /  30  20  20  20  20
ELD  99  74 101  74 101 /  30  20  20  20  20
TYR 104  81 103  80 104 /  20  20  20  20  20
GGG 104  80 103  80 104 /  20  20  20  20  20
LFK 104  75 103  76 104 /  20  20  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

15/23
Hazardous weather outlook, Aug 23, 11:56 AM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CDT TUE AUG 23 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1156 AM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING.
THE POTENTIAL FOR HEAT RELATED ILLNESSES WILL BE PRESENT AGAIN
THIS AFTERNOON...WITH HEAT INDEX VALUES EXPECTED TO RANGE BETWEEN
105 AND 110 DEGREES FOR MUCH OF THE AFTERNOON INTO THE EARLY
EVENING.

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING...ESPECIALLY OVER SOUTHEAST
OKLAHOMA...SOUTHWEST ARKANSAS...AND MUCH OF NORTHCENTRAL
LOUISIANA. SOME OF THE STRONGER STORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING STRONG AND POSSIBLY DAMAGING WINDS...ALONG
WITH BRIEF HEAVY RAINFALL. IN ADDITION...FIRE DANGER WILL PERSIST
AGAIN THIS AFTERNOON AS HUMIDITIES RANGE FROM 25 TO 30 PERCENT
ACROSS EAST TEXAS AND WESTERN LOUISIANA...WITH HUMIDITIES BETWEEN
35 TO 40 PERCENT ELSEWHERE ACROSS THE REGION. WINDS MAY BE LOCALLY
GUSTY AT TIMES...ESPECIALLY IN AND NEAR THE THUNDERSTORMS. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL FOR PRODUCING CLOUD TO
GROUND LIGHTNING...WHICH MAY IGNITE NEW WILDFIRES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

TEMPERATURES ARE EXPECTED TO CLIMB NEAR OR ABOVE THE CENTURY MARK
AREAWIDE THROUGH MUCH OF THIS WEEK AND WEEKEND. HEAT INDEX VALUES MAY
REACH OR EXCEED 105 DEGREES THROUGH THURSDAY...MAKING OUTDOOR
ACTIVITIES POTENTIALLY DANGEROUS IF PROPER PRECAUTIONS ARE NOT
TAKEN TO PREVENT HEAT RELATED ILLNESSES. DRIER AIR WILL FILTER
SOUTHWEST BEHIND A WEAK COOL FRONT FRIDAY...RESULTING IN LOWER
HUMIDITIES AND THUS...LOWER HEAT INDICES. HOWEVER...FIRE DANGER
WILL PERSIST UNDER THESE CONTINUED DRY CONDITIONS...AND THE
ABSENCE OF RAINFALL EXPECTED LATE THIS WEEK AND THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:04 PM CDTSevere Thunderstorm WarningSHVNevada41 min
Aug 23, 4:05 PM CDTSevere Thunderstorm WarningSHVMiller40 min
Aug 23, 5:34 PM CDTSevere Thunderstorm WarningSHVLittle River41 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.